NASHVILLE, Tenn. (WKRN) — The Metro Public Health Department (MPHD) issued a warning to the Nashville community about the danger of using fentanyl, heroin, or other opioids that are mixed with xylazine.
“I believe it was around 40 deaths last year, where some indication where xylazine was involved,” explained Dr. Rand Carpenter, the Chief Epidemiologist with the Metro Public Health Department.
According to officials, xylazine—also known as “tranq” or “tranq dope”—is an animal sedative that is not approved for human use. However, over the last three years, it has been detected in a higher number of suspected overdose deaths in Davidson County, often in combination with fentanyl.
Even though MPHD partners with the medical examiner’s office, law enforcement, and first responders to monitor fatal overdoses involving opioids, xylazine, and other substances, the department said there is limited data about the role of xylazine in non-fatal overdoses.
“The illicit use of xylazine has been associated with serious and life-threatening side effects, including fatal drug poisoning and severe skin wounds that may result in limb amputation,” health officials stated. “Repeated use can also result in dependence and withdrawal symptoms, such as severe anxiety and agitation. Xylazine is not an opioid and does not respond to naloxone (brand name Narcan), a medication that is used to rapidly reverse the effects of opioid overdose.”
The MPHD urges community members to be aware of the life-threatening dangers associated with xylazine and opioids, adding that most exposures are unintentional.
In addition, no xylazine reversal agent has been approved for human use at this time, the department said.
“Fentanyl, of course, is reversible with Narcan, but xylazine doesn’t have a reversal agent that’s useful. So, the effects of it will hold on and can put a person in a pretty risky situation because they’re breathing and heart rate will decrease and put them at risk of death,” said. Dr. Carpenter.
Meanwhile, the presence of xylazine may make naloxone less effective during an opioid overdose, but naloxone can still address the effect of an opioid on breathing and possibly prevent death, according to officials.
Tennessee has a “Good Samaritan Law” that grants civil immunity for those who administer naloxone to someone they reasonably believe is overdosing on an opioid, MPHD said.
“The overdose epidemic that we are having in this country is frustrating. There are new formulations, new ways for people to use drugs, and new drugs that seem to come into the market continuously, and it’s difficult,” said Dr. Carpenter.
By recognizing the signs of a potential overdose, which are listed below, you can help that person get the help they need as quickly as possible:
- Blue or grey fingertips or lips
- Slow, shallow or stopped breathing
- Gurgling or snoring noises
If you believe someone may have overdosed, health officials urge you to follow these steps right away:
- Call 911 immediately.
- If possible, give the person naloxone as directed by the 911 dispatcher.
- If you do not detect a response after two to three minutes, you can administer a second dose of naloxone.
- If the person starts breathing or becomes more alert, place them on their left side, supported by a bent knee, with their face turned to the side and their bottom arm reaching out to stabilize themself.
- Stay with the person until first responders arrive.
In order to reduce the potential risk of an overdose, people who use drugs are urged never to use alone.
If you are looking for help with addiction or other related issues, health officials recommend contacting one of several public resources, including the following:
- Tennessee REDLINE provides accurate, up-to-date alcohol, drug, problem gambling, and other addiction information and referrals to all Tennesseans at their request. You can find out more by calling at 1-800-889-9789 or by visiting the Tennessee REDLINE website.
- The Community Overdose Response Team (CORT) is a confidential resource to help find drug and alcohol treatments for those at risk of overdosing. As part of this service — which is offered free of charge, regardless of health insurance status — the team works with an individual to determine the appropriate level of care. To make a referral or learn more about this resource, call CORT at 615-687-1701.
- If you want information about naloxone training, check out the STARS Nashville website.
This news comes as STARS Nashville, the Metro Nashville Police Department, the Nashville Fire Department, and MPHD continue to gather and analyze additional xylazine data.
For more information about xylazine, visit the websites for the Drug Enforcement Agency (DEA) or the Food and Drug Administration (FDA).